Weight gain, increased appetite, and excessive food intake induced by carbamazepine

Y. Lampl, Y. Eshel, A. Rapaport, I. Sarova-Pinhas

Research output: Contribution to journalArticlepeer-review

Abstract

Four young patients who developed weight gain induced by carbamazepine therapy are described. The patients received the carbamazepine as anticonvulsant treatment, and soon after starting the drug, abruptly developed an increase in appetite with a concomitant increase in food intake. During a period of 2 months the patients' weights rose by between 7 and 15 kg. Dietary restriction during the carbamazepine treatment was ineffective in promoting weight loss, and loss of the excess weight was achieved only when the drug was discontinued. These patients demonstrate an as yet unpublished adverse effect of carbamazepine. In carbamazepine-induced weight gain, overeating and fat deposition must be taken into consideration as a differential diagnosis to the hitherto described water retention and edema.

Original languageEnglish
Pages (from-to)251-255
Number of pages5
JournalClinical Neuropharmacology
Volume14
Issue number3
DOIs
StatePublished - 1991
Externally publishedYes

Keywords

  • Appetite increase
  • Carbamazepine
  • Weight gain

Fingerprint

Dive into the research topics of 'Weight gain, increased appetite, and excessive food intake induced by carbamazepine'. Together they form a unique fingerprint.

Cite this